contact us

Use the form on the right to contact us.

You can edit the text in this area, and change where the contact form on the right submits to, by entering edit mode using the modes on the bottom right.

Castle Point Court
Glen Allen, VA 23060

8045025506

Garth Callaghan

Napkin Notes Dad

Author

Speaker

Awesome

We are on a break!

Blog

The Napkin Notes Blog

We are on a break!

WGarth Callaghan

The One Where Garth and Votrient Take a Break

As much as I wanted to shoehorn in a Ross & Rachel / Friends reference here, I’ll resist. 

I am not taking my treatment (chemo) for two weeks. It’s a semi-forced break that my oncologist and wife cooked up. It’s not unwarranted, but I am slightly uncomfortable with not taking my meds. 

I haven’t been posting much for the past couple of months. I even had a friend remark to me this week that she hoped I was travelling, but thought that I might not be feeling well. 

I have felt pretty yucky since the beginning of March. I have been getting sick 2-3 times per week, and last weekend it was even worse. I was feeling some severe shoulder pain, which is often a precursor to vomiting, about 3 AM on my birthday. I got out of bed and shuffled to the bathroom for some Tylenol. I opened the bottle and shook out three pills. I realized I only needed two, but became very disoriented and the thing I knew, Lissa was standing over me and was asking me if I was ok and if I needed help to get up. 

I was pretty beaten up. Both my ego and my body were bruised. I threw up twice after. I managed to get back to bed but it was tough to get up in the morning. I shot a note to my Dr. just to let him know that I had fallen. The office took that fall a lot more seriously than I expected. We suddenly had calls on all of our lines. Lissa was the one who connected. (I was at the gym! Take that, cancer and dizziness!!) 

Lissa and the nurse spoke for quite some time. I think they conspired to get me off of treatment, but I won’t blame them. Everyone concluded that I needed to take two weeks off and immediately go to the E.R. if I had another falling episode. 

It’s been five days since I took medicine. It’s been three days since my body didn’t have any Votrient running through it. (It generally takes 30 hours for the medicine to flush out.) 

I am always looking for a silver lining. Even though my butt and arm really hurt, there are some good things happening. 

I haven’t been nauseated for two days! Wow! I forgot what this felt like. I don’t have diarrhea any more, either. 

I am hungry. I feel like I have an appetite. The last time I took a break from the meds I gained 10 pounds! It did help that I was on vacation and had plenty of margaritas and shrimp around, but I feel like I can put some weight back on. 

I’ll start to feel less fatigued by this weekend. I won’t be as drained as I have been. 

I’ll have funky hair! I’ll develop a black streak in a little bit as my hair starts to grow back to black, but then it’ll turn back to white. So, I’ll have two weeks of black growth sandwiched between white! 

I’ll feel human for a couple of weeks. (Note that I didn’t say “normal” because there is no way that I want to be normal!) 

I think I might actually thank Lissa and my doctor for this. 

Have an awesome weekend! 

#cancersucks